Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Complex and integral laminated lattices
HTML articles powered by AMS MathViewer

by J. H. Conway and N. J. A. Sloane PDF
Trans. Amer. Math. Soc. 280 (1983), 463-490 Request permission


In an earlier paper we studied real laminated lattices (or ${\mathbf {Z}}$-modules) ${\Lambda _n}$, where ${\Lambda _1}$ is the lattice of even integers, and ${\Lambda _n}$ is obtained by stacking layers of a suitable $(n - 1)$-dimensional lattice ${\Lambda _{n - 1}}$ as densely as possible, keeping the same minimal norm. The present paper considers two generalizations: (a) complex and quaternionic lattices, obtained by replacing ${\mathbf {Z}}$-module by $J$-module, where $J$ may be the Eisenstein, Gaussian or Hurwitzian integers, etc., and (b) integral laminated lattices, in which ${\Lambda _n}$ is required to be an integral lattice with the prescribed minimal norm. This enables us to give a partial answer to a question of J. G. Thompson on integral lattices, and to explain some of the computer-generated results of Plesken and Pohst on this problem. Also a number of familiar lattices now arise in a canonical way. For example the Coxeter-Todd lattice is the $6$-dimensional integral laminated lattice over ${\mathbf {Z}}[ \omega ]$ of minimal norm $2$. The paper includes tables of the best real integral lattices in up to $24$ dimensions.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 11H99, 52A43
  • Retrieve articles in all journals with MSC: 11H99, 52A43
Additional Information
  • © Copyright 1983 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 280 (1983), 463-490
  • MSC: Primary 11H99; Secondary 52A43
  • DOI:
  • MathSciNet review: 716832